Yesterday, the FDA formally informed healthcare professionals and patients of the possibility of severe and sometimes incapacitating bone, joint, and/or muscle
(musculoskeletal) pain in patients taking bisphosphonates.
This severe musculoskeletal pain discussed in this alert is in contrast to the acute phase response characterized by fever, chills, bone pain, myalgias, and arthralgias that sometimes accompanies initial administration of intravenous bisphosphonates. The symptoms related to the acute phase response tend to resolve within several days with continued drug use.
Notice of the potential for severe musculoskeletal pain is included in the prescribing information; however, the FDA is concerned that the healthcare providers my over look the association between bisphosphonates and musculoskeletal pain. The FDA is concerned that some health care providers are delaying diagnosis, prolonging the patient’s pain and/or encouraging impairment which will necessitate the use of analgesics to mediate the pain.
The severe musculoskeletal pain can occur almost immediately after receiving treatment or can begin years after taking bisphosphonates. The prognosis for pain relief is varied as some patients experience complete relief of symptoms after discontinuing the bisphosphonate, while others have report slow or incomplete pain resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.
The FDA recommends that healthcare professionals should consider whether bisphosphonate use might be responsible when their patients experience musculoskeletal pain and consider temporary or permanent discontinuation of the drug.
The complete FDA alert can be read at: https://web.archive.org/web/20090521220125/http://www.fda.gov/cder/drug/infopage/bisphosphonates/default.htm
Joel T Nowak MA MSW
Leave A Comment